Missouri, 2014

Hail in Missouri, May 15, 2014

May 15, 2014 · NWS SGF · 2 events in 2 counties and zones

An isolated strong thunderstorms produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong thunderstorms produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 11:37 AM CST, 56 minutes earlier.

Area forecast discussion, May 15, 11:37 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT Thu May 15 2014

.SHORT TERM...(Today and Saturday night)
Issued at 250 AM CDT THU MAY 15 2014

Large scale trough continues to dig over the central CONUS this
morning. A steady feed of shortwave impulses will continue to
affect the region today. At this hour small, narrow bands of
showers have develop across west central and central Missouri.
This trend of developing bands of showers should continue through
the remainder of the overnight hours as a shortwave trough
approaches from the northwest. Temperatures remain rather cool
this morning, in spite of mainly cloudy skies. Readings at this
hour are generally in the lower and middle 40s and given
persistent cloud cover and a developing northwest breeze,
temperatures should not change all that much through sunrise.

The forecast for today is a bit tricky. The biggest concern will
be the shortwave entering from the northwest. This should keep
isolated to widely scattered showers dotting the landscape this
morning. By the time we get to midday and into this afternoon,
enough instability will develop to support scattered thunderstorms
across the southeastern half of the outlook area. Just how much
instability will develop is the big question. The NAM remains
bullish, but it is also quite bullish with increase dewpoints to
around 50 degrees. Not quite sure we will see values this high,
as a result will temper the NAM's MLCAPE values to closer to the
GFS (around 500-750 J/kg). This will certainly be enough to
support small hail with any storms that do develop. Model trends
are a bit quicker with shift this scattered activity to the
east/southeast by the mid/late afternoon hours as dewpoints into
the low/mid 30s spread into the region from the northwest.

A brief period of clearing and light winds is expected tonight.
This will result in temperatures falling into the mid 30s (a few
degrees cooler in typical sheltered/valley locations). The concern
for patchy frost remains and will continue to mention this in the
HWO.

For Friday and Saturday, will once again be watching and timing
any shortwaves moving through the northwest flow aloft. 00z suite
of model output is coming into decent agreement with our next
shortwave passage during the Friday afternoon and night time
frame. Just how much of the area to be affected remains in
question. At this point, areas along/south of the Hwy 60 corridor
should see showers moving in Friday afternoon and persisting
through much of Friday night. Saturday and Saturday night looks quiet.

Temperatures through the short term will remain well below average
with near record low temperatures tonight. See the climate section
below for specific details.

.LONG TERM...(Sunday through Wednesday)
Issued at 250 AM CDT THU MAY 15 2014

Temperatures will slowly moderate through the latter half of the
weekend into early next week. A weak disturbance moving along in
the westerlies may bring an isolated shower or thunderstorm Sunday
through Monday but most areas will remain dry. Upper level ridging
developing across the south central U.S. and northwestern Gulf
Coast will help temperatures warm up and keep the weather pattern
quiet and dry for the Missouri Ozarks. The main westerlies and
storm track will be pushed northward across the Upper Midwest
through the middle of next week. Temperatures will be near or
slightly above average through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1236 PM CDT THU MAY 15 2014

VFR flight conditions are expected to persist through the next 24
hours. A few widely scattered showers and thunderstorms may
develop east of the aerodromes this afternoon. This activity is
not expected to impact the aerodromes. While there may be some
VFR stratus during the overnight hours...degradation to MVFR
conditions is unlikely. Northwesterly flow at the surface will
turn light and variable tomorrow morning as high pressure moves
into the region.

&&

.CLIMATE...
Issued at 230 AM CDT THU MAY 15 2014

Record low temperatures possible for the area early Friday
morning. Joplin will likely shattered their old record and
Springfield will be close to the old record.

Site           Forecast      Record    (year)

Springfield       36           36      1890
Joplin            35           42      2011
West Plains       35           31      1997
Rolla/Vichy       36           31      1997

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Griffin
AVIATION...Kardell
CLIMATE...Griffin
Hazardous weather outlook, May 15, 3:42 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT THU MAY 15 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
442 AM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FROST RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS AREAS ALONG
  AND EAST OF THE HIGHWAY 65 CORRIDOR THIS AFTERNOON. OCCASIONAL
  CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED. A FEW STORMS
  WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES.

  PATCHY FROST IS EXPECTED TONIGHT...ESPECIALLY IN VALLEYS AND LOW
  LYING AREAS...AS TEMPERATURES FALL INTO THE MIDDLE 30S.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY AS
  A WARM FRONT MOVES NORTH THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY STRONG STORMS THIS
  AFTERNOON...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, May 15, 12:17 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT THU MAY 15 2014

MOZ058-071-151845-
MARIES MO-PHELPS MO-
117 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES AND EXTREME
NORTHEASTERN PHELPS COUNTIES UNTIL 145 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIENNA...OR 19 MILES SOUTH OF LINN...MOVING
EAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BELLE...VICHY AND VIENNA.

LAT...LON 3806 9153 3813 9203 3830 9204 3830 9165
      3828 9163 3816 9164 3816 9153 3815 9151
      3810 9152
TIME...MOT...LOC 1817Z 275DEG 20KT 3822 9193

TERRY
Special weather statement, May 15, 12:32 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT THU MAY 15 2014

MOZ082-092-096-097-151900-
DOUGLAS MO-HOWELL MO-TEXAS MO-WRIGHT MO-
132 PM CDT THU MAY 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN HOWELL...SOUTHEASTERN WRIGHT AND SOUTHWESTERN TEXAS
COUNTIES UNTIL 200 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CABOOL...MOUNTAIN GROVE AND WILLOW
SPRINGS.

LAT...LON 3715 9191 3693 9197 3703 9240 3721 9236
TIME...MOT...LOC 1832Z 282DEG 19KT 3710 9227

TERRY

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wright

When
May 15, 12:33 PM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.130, -92.260

Hail, Howell

When
May 15, 2:32 PM CST
Where
Howell County, West Plains
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.730, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508175, 508176.